New Jersey, 2019

Flash Flooding in New Jersey, July 18, 2019

July 18, 2019 · NWS OKX · 3 events in 1 county or zone

A wave of low pressure riding along a stalled frontal boundary resulted in additional flash flooding across portions of northeast New Jersey. These storms developed within a moisture-rich environment with slow storm motions, and came after widespread 1-2 inch rainfall totals the day before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A wave of low pressure riding along a stalled frontal boundary resulted in additional flash flooding across portions of northeast New Jersey. These storms developed within a moisture-rich environment with slow storm motions, and came after widespread 1-2 inch rainfall totals the day before. Precipitable water values from the Upton, NY sounding ranged from 2.25-2.5 inches during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 3:54 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 18, 3:54 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service New York NY
454 PM EDT Thu Jul 18 2019

.SYNOPSIS...
A weak cold front sags slowly south of the waters through tonight,
washing out as it does so. The area will then come under the
influence of the western extent of the Bermuda high through the
weekend. A cold front approaches and moves through Sunday night
into Monday. High pressure returns for Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A stalled frontal boundary across Long Island early this
evening will slowly drop to the south. Prior to that time, weak
warm advection just to the north of the boundary and the front
itself will serve as a focus for scattered showers and possibly
a thunderstorm. Earlier, there were reports of urban and poor
drainage flooding along the CT coast. The heaviest activity has
since worked east of the area.

Airmass is moisture loaded with PW values over 2 inches and
marginal instability. Wind shear is weak, so the main threat
will be brief heavy downpours and localized urban and poor
drainage flooding. A few showers may linger through the
overnight due to weak lift as a frontal passes just south of
the area and weak mid level shortwaves traverse the southern
edge of the westerlies.

It will be a warm, humid night with readings ranging from the
mid and upper 60s inland, to the lower and mid 70s across the
NYC metro. There is some hint of cooler temperatures working in
on the a light N/NE flow overnight behind the front and wave.
These readings are near 5 degrees above normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Forecast area will reside at the southern edge of the westerlies
with the potential for record warmth as we head into the
weekend. This will be the start of a heat wave for the region
following the cloud cover and showers that tempered the
temperatures on Thursday.

Deep-layered W flow and the westward expansion of the subtropical
high along the east coast will combine to keep the airmass very
humid with dew points into the lower and middle 70s on Friday.
This combined with highs in the lower and middle 90s from NYC
and points north and west will produce heat index values around
105 on Friday for the NYC metro, NE NJ, and the Lower Hudson
Valley. An Excessive Heat warning has been issued for these
areas. To the east, a developing onshore flow will keep
temperatures cooler, mainly in the upper 80s to near 90. Still
though, heat index values will range from mid 90s to around 100.
These locations are under a Heat Advisory. This will begin a
prolonged period of heat hazards for the region.

Additionally, some of the CAMs are not hinting at late day
convection dropping in from the NW during the late
afternoon/early evening hours. High CAPE, weak shear
environment with lack of a strong trigger lends only to an isolated
mention in the forecast at this time. However, any storm breaking
the CAP could be strong to severe with the main threat be
localized damaging winds.

For Friday night, not much relief with temperatures struggling
to get into the 70s. Heat Index values overnight may get no
lower than the mid to upper 80s for the NYC metro area.

There is a moderate rip current risk at the ocean beaches for
Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The main concern for this period continues to be the high heat and
humidity that is expected to continue Saturday and Sunday thanks to
a Bermuda high over the northern Atlantic. 850 hPa temperature
anomalies of +2-+3C over the Great Lakes region will move over the
area through Sunday. 500 hPa heights over 5900 m also noted in
guidance for Saturday, with slightly less values for Sunday. This is
in line with climatology for a widespread heat wave to impact the
forecast area from Friday through Sunday. Much of the guidance
suggests highs well into the the 90s during this time frame, with
dew points well into the 70s.

Highs on Saturday will range form 95 to 100 degrees, with perhaps
isolated areas in Northeast New Jersey reaching a degree or two
above the century mark. Sunday will be slightly cooler, as heights
lower somewhat, but it will continue to be very hot and humid. There
is also a great deal of uncertainty with the temperatures for Sunday
due to uncertainty in cloud coverage from an approaching cold front
to the west. The ECMWF ensemble has a range of high temperatures
from 89 to 101 for Central Park.

Regardless, with anomalously high dew points in the middle to upper
70s in some cases, this translates to heat index values of 105 to
just over 110 for much of the forecast area (isolated portions of
Northeast New Jersey may see heat index values of 115) for Saturday.
Excessive heat watches have been converted to Excessive Heat
Warnings for Saturday. With the potential for widespread heat index
values of 105-110 on Sunday, Excessive Heat Warnings have been
issued for then as well. These temperatures and heat index values
are life threatening, please follow the preparedness/precautionary
actions within our Excessive Heat Warning products to prepare for
the upcoming heat.

Of additional concern are nighttime lows Saturday night into Sunday,
as lows are not forecast to dip below 80 in the New York City metro
area, with the lowest forecast heat index values during that time
frame in the upper 80s to lower 90s.

As for precipitation, thermal troughs developing will allow for just
a passing shower or thunderstorm for late Saturday into Saturday
night. An approaching cold front will bring a low end chance for
showers and thunderstorms Sunday afternoon, mainly for New York City
and points north and west. As for now, nothing indicating a
widespread severe event in the long term. Chances increase Sunday
night into Monday, with best chances for rain Monday afternoon as
the cold front remains just off shore. There may be lingering
showers and thunderstorms for Tuesday, mainly for southern portions
of the area. Temperatures will be cooler for Monday thanks to
increase cloudiness and rain, with lower humidity levels. More
seasonable conditions are expected for Tuesday through Thursday with
high pressure in control for the middle of the week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MVFR to IFR conditions generally prevailing across the area. A
return to IFR/LIFR conditions expected this evening. Scattered
showers will prevail across the area which may reduced
visibilities at times. A strong cluster of TSTMs across central
and south New Jersey should continue to move east and stay south
of the NYC terminals but will keep a chance of thunderstorms
KJFK/KEWR/KTEB with VCTS due to impacts to air travel. Showers
end this eve with the front pushing south of Long Island.

A light, generally less than 10 kt E-NE flow is expected across the
terminals with a coastal sea breeze veering wind to the SE at times
at KJFK.

Winds switch to W-SW near 10 kt around 15z on Friday and VFR is
expected to return. Timing could be of a few hours, especially at
KLGA where a easterly component to the wind may hang on a few hours
longer.

...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for changing flight
categories.

KLGA TAF Comments: Amendments possible for changing flight
categories.

KEWR TAF Comments: Amendments possible for changing flight
categories.

KTEB TAF Comments: Amendments possible for changing flight
categories.

KHPN TAF Comments: Amendments possible for changing flight
categories.

KISP TAF Comments: Amendments possible for changing flight
categories.

.OUTLOOK FOR 21Z FRIDAY THROUGH TUESDAY...
.21z Friday through Sunday...VFR. Isolated shra/tstms possible
Sunday especially late
.Monday and Tuesday...MVFR possible in scattered showers and
thunderstorms.

&&

.MARINE...
Easterly winds ahead of frontal wave could briefly produce gusts
up to 20 kt on the sound this evening before dissipating as a
weak northerly flow develops overnight. On Friday, S-SW winds on
the ocean waters in the afternoon will push 15 to 20 kt and
then weaken Friday night. A brief period of 5 ft seas late in
the day is possible. Confidence is low at this time.

Thereafter, a weak pressure gradient in the long term will mean
winds remain below SCA criteria. Southerly flow will allow
waves on the ocean to build to 5 ft Sunday night through
Tuesday, mainly for the central and eastern ocean zone.

&&

.HYDROLOGY...
Very localized rainfall amounts up to an inch are possible this
evening, mainly across the NYC metro and western Long Island
early this evening. This could result in poor drainage and low
lying flooding.

No hydrologic impacts are expected Friday into next week.

&&

.CLIMATE...
The following are records for this weekend:

Record highest minimum temperatures for Saturday, July 20:

NYC: 82 in 2015
LGA: 83 in 2015
JFK: 79 in 2015
EWR: 80 in 2015
ISP: 78 in 2013
BDR: 79 in 2013

Record high temperatures for Saturday, July 20:

NYC: 101 in 1980
LGA: 101 in 1991
JFK: 96 in 2013 (Also occurred in previous years)
EWR: 101 in 1980
ISP: 97 in 1991
BDR: 95 in 1001

Record highest minimum temperatures for Sunday, July 21:

NYC: 82 in 1980
LGA: 83 in 1980
JFK: 79 in 2017
EWR: 81 in 1980
ISP: 76 in 1980
BDR: 76 in 1994

Record high temperatures for Sunday, July 21:

NYC: 104 in 1977
LGA: 100 in 1991
JFK: 99 in 1991
EWR: 103 in 2011
ISP: 101 in 1991
BDR: 98 in 1991

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Excessive Heat Warning from 6 AM Saturday to 8 PM EDT Sunday
     for CTZ005>012.
     Heat Advisory from noon Friday to 6 AM EDT Saturday for
     CTZ005>012.
NY...Excessive Heat Warning from 6 AM Saturday to 8 PM EDT Sunday
     for NYZ078>081-177-179.
     Heat Advisory from noon Friday to 6 AM EDT Saturday for
     NYZ078>081-177-179.
     Excessive Heat Warning from noon Friday to 8 PM EDT Sunday for
     NYZ067>075-176-178.
NJ...Excessive Heat Warning from noon Friday to 8 PM EDT Sunday for
     NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...JP/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JP
AVIATION...IRD
MARINE...JP/DW
HYDROLOGY...JP/DW
CLIMATE...//
EQUIPMENT...//
Hazardous weather outlook, Jul 18, 2:50 AM EST, 14 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
350 AM EDT Thu Jul 18 2019

NJZ002-004-006-103>108-NYZ067>075-176-178-191000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
350 AM EDT Thu Jul 18 2019

...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ005>012-NYZ078>081-177-179-191000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
350 AM EDT Thu Jul 18 2019

...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-191000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
350 AM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 12:01 PM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
101 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     LIGHTNING        CARLE PLACE             40.75N  73.61W
07/17/2019                   NASSAU             NY   BROADCAST MEDIA

            FIREFIGHTERS RESPOND TO A HOME ON CURTIS AVENUE THAT
            CAUGHT FIRE AFTER BEING STRUCK BY LIGHTNING

&&

JE
Local storm report, Jul 18, 12:08 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
108 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     LIGHTNING        1 ESE CARLE PLACE       40.75N  73.60W
07/17/2019                   NASSAU             NY   BROADCAST MEDIA

            LIGHTNING STRUCK A GARAGE ON BERT AVENUE NEAR THE CARLE
            PLACE AND WESTBURY BORDER

&&

JE
Local storm report, Jul 18, 12:12 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
112 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     LIGHTNING        1 E FLOWER HILL         40.81N  73.66W
07/17/2019                   NASSAU             NY   BROADCAST MEDIA

            IN FLOWER HILL SECTION OF PORT WASHINGTON A HOUSE WENT
            ON FIRE FROM A LIGHTNING STRIKE

&&

JE
Local storm report, Jul 18, 12:27 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
127 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     REGO PARK               40.73N  73.86W
07/17/2019                   QUEENS             NY   TRAINED SPOTTER

            TREE SPLIT IN HALF ON 66TH AVENUE AND SAUNDERS STREET
            WITH TIME ESTIMATED BY RADAR

&&

JE
Local storm report, Jul 18, 12:32 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
132 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     SUNNYSIDE TRAILER PARK  41.29N  73.07W
07/17/2019                   FAIRFIELD          CT   BROADCAST MEDIA

            TREE DOWN ON CAR ON SUNNYSIDE DRIVE.

0256 PM     MARINE TSTM WIND SOUTH END               41.25N  72.90W
07/17/2019  M45 MPH          NEW HAVEN          CT   WXFLOW

            LIGHTHOUSE POINT WXFLOW STATION

0315 PM     MARINE TSTM WIND BRANFORD                41.28N  72.81W
07/17/2019  M58 MPH          NEW HAVEN          CT   SOCIAL MEDIA

            58 MPH WIND GUST RECORDED ON A PERSONAL WEATHER STATION
            AT A HOME ON BRANFORD HARBOR.

0413 PM     TSTM WND DMG     2 NNE EAST WALLINGFORD  41.47N  72.77W
07/17/2019                   NEW HAVEN          CT   LAW ENFORCEMENT

            TREE DOWN ON WIRES ON GRIEB TRAIL NEAR THE INTERSECTION
            WITH MARTIN TRAIL.

0505 PM     TSTM WND DMG     FAIRFIELD               41.13N  73.28W
07/17/2019                   FAIRFIELD          CT   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES AND WIRES DOWN AROUND TOWN.

0505 PM     TSTM WND DMG     1 SW TUNXIS HILL        41.16N  73.26W
07/17/2019                   FAIRFIELD          CT   SOCIAL MEDIA

            TREE DOWN ON NORTH BENSON ROAD.

0511 PM     TSTM WND DMG     TUNXIS HILL             41.18N  73.25W
07/17/2019                   FAIRFIELD          CT   NEWSPAPER

            SEVERAL TREES DOWN ON JUDD STREET.

0515 PM     LIGHTNING        TOILSOME HILL           41.20N  73.23W
07/17/2019                   FAIRFIELD          CT   NEWSPAPER

            *** 1 FATAL *** A 21 YEAR OLD MAN WAS KILLED WHEN
            LIGHTNING STRUCK A TREE, CAUSING A LARGE LIMB AND POWER
            LINES TO FALL ON HIS CAR IN THE NORTHBOUND LANES OF PARK
            AVENUE BETWEEN WILSON STREET AND MERRITT STREET.

0740 PM     TSTM WND DMG     REGO PARK               40.73N  73.86W
07/17/2019                   QUEENS             NY   TRAINED SPOTTER

            TREE SPLIT IN HALF ON 66TH AVENUE AND SAUNDERS STREET
            WITH TIME ESTIMATED BY RADAR

0745 PM     TSTM WND DMG     RIDGEWOOD JUNCTION      40.97N  74.13W
07/17/2019                   BERGEN             NJ   SOCIAL MEDIA

            TREE DOWN BLOCKING ACKERMAN AVENUE NEAR THE TRAIN
            OVERPASS.

0745 PM     TSTM WND DMG     1 NW RIDGEWOOD JUNCTION 40.98N  74.13W
07/17/2019                   BERGEN             NJ   SOCIAL MEDIA

            TREE DOWN ON BELLAIR ROAD AND WEST END AVENUE, KNOCKING
            OUT POWER.

0800 PM     TSTM WND DMG     1 NNW WESTWOOD          41.00N  74.03W
07/17/2019                   BERGEN             NJ   TRAINED SPOTTER

            LARGE TREE DOWN ON CENTER AVENUE NORTH OF LAKE STREET.

0809 PM     TSTM WND DMG     HELL'S KITCHEN          40.76N  73.99W
07/17/2019                   NEW YORK (MANHATTA NY   BROADCAST MEDIA

            *** 1 INJ *** A TREE LIMB FELL ON A CAR ON WEST 46TH
            STREET AT 8TH AVENUE. ONE PERSON WAS TAKEN TO THE
            HOSPITAL WITH INJURIES.

0815 PM     TSTM WND DMG     ASTORIA                 40.78N  73.91W
07/17/2019                   QUEENS             NY   SOCIAL MEDIA

            LARGE TREE DOWN ON STEINWAY STREET.

0821 PM     FLASH FLOOD      IRVINGTON               40.72N  74.23W
07/17/2019                   ESSEX              NJ   BROADCAST MEDIA

            CARS STRANDED BY HIGH WATER IN BOTH DIRECTIONS ON THE
            GARDEN STATE PARKWAY.

0825 PM     TSTM WND DMG     1 S HARRINGTON PARK     40.97N  73.98W
07/17/2019                   BERGEN             NJ   LAW ENFORCEMENT

            TREE DOWN ON SCHRAALENBURGH ROAD BETWEEN UNION STREET
            AND HIGH STREET.

0825 PM     TSTM WND DMG     1 S HARRINGTON PARK     40.97N  73.98W
07/17/2019                   BERGEN             NJ   LAW ENFORCEMENT

            TREE DOWN ON A CAR ON SCHRAALENBURGH ROAD BETWEEN
            DEMAREST AVENUE AND UNION STREET.

0830 PM     FLASH FLOOD      LONG ISLAND CITY        40.74N  73.95W
07/17/2019                   QUEENS             NY   BROADCAST MEDIA

            WATER FLOWING ONTO THE TRACKS AT THE COURT SQUARE
            SUBWAY STATION.

0830 PM     FLASH FLOOD      HOBOKEN                 40.74N  74.03W
07/17/2019                   HUDSON             NJ   SOCIAL MEDIA

            SEVERAL STREETS FLOODED INCLUDING MADISON STREET
            BETWEEN 9TH AND 10TH STREETS AND 1ST STREET WITH WATER
            AT LEAST HALF WAY UP CAR TIRES.

0830 PM     TSTM WND DMG     YONKERS                 40.95N  73.87W
07/17/2019                   WESTCHESTER        NY   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS THE AREA, INCLUDING CENTRAL
            AVE AT TUCKAHOE RD, AMACKASSIN TERRACE AT EASTVIEW AVE,
            1020 WARBURTON AVE, AND 331 SOMERVILLE PLACE

0833 PM     TSTM WND DMG     1 WNW MATINECOCK        40.87N  73.59W
07/17/2019                   NASSAU             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON DUCK POND ROAD.

0835 PM     LIGHTNING        1 E FLOWER HILL         40.81N  73.66W
07/17/2019                   NASSAU             NY   BROADCAST MEDIA

            IN FLOWER HILL SECTION OF PORT WASHINGTON A HOUSE WENT
            ON FIRE FROM A LIGHTNING STRIKE

0836 PM     MARINE TSTM WIND 1 NW SADDLE ROCK        40.81N  73.76W
07/17/2019  M49 MPH          ANZ335             NY   MESONET

0837 PM     MARINE TSTM WIND BEECHHURST              40.80N  73.81W
07/17/2019  M43 MPH          QUEENS             NY   MESONET

0841 PM     TSTM WND DMG     LOCUST VALLEY           40.88N  73.59W
07/17/2019                   NASSAU             NY   SOCIAL MEDIA

            OYSTER BAY BRANCH LONG ISLAND RAILROAD SERVICE WAS
            SUSPENDED BETWEEN LOCUST VALLEY AND OYSTER BAY DUE TO
            DOWNED TREES ACROSS THE TRACKS EAST OF LOCUST VALLEY.

0843 PM     FLASH FLOOD      1 N BAYSIDE             40.78N  73.78W
07/17/2019                   QUEENS             NY   BROADCAST MEDIA

            SEVERAL CARS STRANDED BY HIGH WATER ON BELL BOULEVARD
            IN BAY TERRACE.

0845 PM     MARINE TSTM WIND CENTRE ISLAND           40.90N  73.51W
07/17/2019  M49 MPH          NASSAU             NY   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 43 KNOTS WAS
            REPORTED AT SEAWANHAKA YC

0850 PM     LIGHTNING        CARLE PLACE             40.75N  73.61W
07/17/2019                   NASSAU             NY   BROADCAST MEDIA

            FIREFIGHTERS RESPOND TO A HOME ON CURTIS AVENUE THAT
            CAUGHT FIRE AFTER BEING STRUCK BY LIGHTNING

0850 PM     LIGHTNING        1 ESE CARLE PLACE       40.75N  73.60W
07/17/2019                   NASSAU             NY   BROADCAST MEDIA

            LIGHTNING STRUCK A GARAGE ON BERT AVENUE NEAR THE CARLE
            PLACE AND WESTBURY BORDER

0852 PM     FLASH FLOOD      GLEN COVE               40.87N  73.64W
07/17/2019                   NASSAU             NY   LAW ENFORCEMENT

            DUCK POND ROAD, GARVIES POINT ROAD, AND SEA CLIFF
            AVENUE FLOODED AND IMPASSABLE.

0907 PM     MARINE TSTM WIND EATONS NECK             40.95N  73.40W
07/17/2019  M54 MPH          SUFFOLK            NY   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 47 KNOTS WAS
            REPORTED

0909 PM     FLASH FLOOD      FLUSHING                40.77N  73.84W
07/17/2019                   QUEENS             NY   LAW ENFORCEMENT

            POLICE RESPONDED TO A VEHICLE STUCK IN HIGH WATER FROM
            FLOODING AT INTERSECTION OF 137TH STREET AND 31ST ROAD,
            WITH INTERSECTION CLOSED

&&

JE
Special weather statement, Jul 18, 12:50 PM EST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service New York NY
150 PM EDT Thu Jul 18 2019

CTZ008-012-181830-
Southern New London-Northern New London-
150 PM EDT Thu Jul 18 2019

...A LINE OF HEAVY SHOWERS WILL AFFECT NEW LONDON COUNTY...

At 149 PM EDT, radar indicated heavy showers located along a line
extending from near North Lyme to Old Lyme. Movement was northeast.

Locations impacted include...
Jewett City, Norwich, New London, Colchester, Groton, Old Saybrook,
Salem, Mystic, Waterford, East Lyme, Ledyard, Griswold, East Haddam,
Old Lyme and Lebanon.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4142 7180 4142 7182 4141 7184 4135 7183
      4132 7184 4132 7186 4133 7189 4129 7200
      4130 7216 4127 7220 4126 7233 4133 7236
      4143 7235 4144 7231 4148 7232 4167 7215
      4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 1749Z 217DEG 41KT 4144 7231 4129 7232

CB

The radar

The Philadelphia radar (KDIX), 76 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Union

When
July 18, 5:45 PM EST to 6:15 PM EST
Where
Union County, 0.74 mi ESE of Clark to 0.76 mi E of Clark
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.626, -74.307

There were multiple reports of people rescued from vehicles in Clark due to high water. In addition, a car was reported stranded by high water on Gibson Boulevard.

Flash Flood, Union

When
July 18, 5:45 PM EST to 6:15 PM EST
Where
Union County, 0.86 mi SSE of Scotch Plains to 0.89 mi NW of Westfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.639, -74.362

West Broad Street was closed in the vicinity of White Oak Road and Hetfield Avenue in Scotch Plains after a nearby brook overflowed.

Flash Flood, Union

When
July 18, 5:45 PM EST to 6:15 PM EST
Where
Union County, 0.2 mi NNW of Cranford to 0.76 mi NNE of Clark
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.672, -74.322

The Cranford Police Department reported numerous water rescues of people who drove into flood waters around town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848569, 848570, 848571.